Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 64, NWS La Crosse, WI

July 1, 2006Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 1, 2006, 6:38 PM CDT for Allamakee County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2006, 6:38 PM CDT (23:38 UTC)
Expired
Jul 1, 2006, 7:30 PM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:47 PM CDTHAIL 1.25Hanover, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:30 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 012339
SVRARX
IAC005-020030-
/O.NEW.KARX.SV.W.0064.060701T2338Z-060702T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
638 PM CDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALLAMAKEE COUNTY IN NORTHEAST IOWA...

* UNTIL 730 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 10 MILES NORTHWEST OF WAUKON...AND MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RED BARN CAMPGROUND AND NEW ALBIN AROUND 705 PM...
  LANSING AROUND 710 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4348 9161 4324 9161 4326 9109 4339 9121
      4350 9123

$$

 04
2 follow-up statements
000 
WWUS53 KARX 020003
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
702 PM CDT SAT JUL 1 2006

IAC005-020030-
/O.CON.KARX.SV.W.0064.000000T0000Z-060702T0030Z/
ALLAMAKEE IA-
702 PM CDT SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN ALLAMAKEE COUNTY...

AT 647 PM CDT LAW ENFORCEMENT REPORTED HALF DOLLAR SIZED HAIL IN 
HANOVER.

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR CHURCHTOWN...OR 6 MILES WEST OF
LANSING...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANSING AND RED BARN CAMPGROUND AROUND 710 PM...
  THOMPSON CORNER AROUND 715 PM...
  COUNTY ROADS A 52 AND X 52 AROUND 725 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4348 9161 4324 9161 4326 9109 4339 9121
      4350 9123

$$

 04
000 
WWUS53 KARX 020009
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
709 PM CDT SAT JUL 1 2006

IAC005-020030-
/O.CON.KARX.SV.W.0064.000000T0000Z-060702T0030Z/
ALLAMAKEE IA-
709 PM CDT SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN ALLAMAKEE COUNTY...

AT 707 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR VILLAGE
CREEK...OR NEAR LANSING...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS A 52 AND X 52 AROUND 720 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4348 9161 4324 9161 4326 9109 4339 9121
      4350 9123

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:22 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 1, 3:22 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT SAT JUL 1 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

SEVERE WEATHER CHANCES LATE THIS AFTERNOON AND EVENING...AND
PRECIPITATION CHANCES FROM SUNDAY INTO MONDAY NIGHT ARE THE MAIN
CONCERNS FOR THIS TIME PERIOD.

AT 3 PM...A COLD FRONT EXTENDED FROM MARQUETTE MICHIGAN SOUTHEAST
TO THE SOUTHERN SUBURBS OF THE TWIN CITIES TO SIOUX CITY IOWA.
SKIES BECAME PARTLY SUNNY BEHIND THE SHOWERS AND THUNDERSTORMS THIS
MORNING. THIS ALLOWED THE MOST UNSTABLE CAPES TO CLIMB INTO THE
2500 TO 3500 J/KG RANGE ACROSS THE FORECAST AREA THIS AFTERNOON.
THE HIGHEST CAPES ARE CURRENTLY LOCATED TO THE SOUTH OF SEVERE
THUNDERSTORM WATCH 567 ACROSS WESTERN WISCONSIN. THE BEST
EFFECTIVE BULK SHEAR...50 TO 55 KNOTS...IS CURRENTLY LOCATED
ACROSS NORTH CENTRAL AND NORTHEAST WISCONSIN. ACROSS OUR AREA THE
EFFECTIVE SHEAR HAS BEEN GRADUALLY INCREASING THIS AFTERNOON AS A
45 TO 50 KNOT HAS BEEN TRANSVERSING EAST ACROSS SOUTHERN MINNESOTA
AND SOUTHERN WISCONSIN. THE SHEAR IS ALREADY SUPPORTIVE OF
SUPERCELLS ACROSS SOUTHEAST MINNESOTA...AND CENTRAL...WEST
CENTRAL...AND NORTH CENTRAL WISCONSIN. THE SURFACE CONVECTIVE
INHIBITION HAS BEEN GRADUALLY DECREASING AS COOLER AIR BETWEEN
850 MB AND 700 MB IS BEING ADVECTED INTO THE REGION FROM THE
DAKOTAS AND NORTHERN MINNESOTA. AS A RESULT...I EXPECT THAT THE
THUNDERSTORMS CURRENTLY LOCATED OVER NORTHERN WISCONSIN AND UPPER
MICHIGAN WILL GRADUALLY BUILD SOUTHWEST ACROSS WESTERN WISCONSIN
AND SOUTHERN MINNESOTA. WE ARE ALREADY BEGINNING TO SEE SIGNS THAT
THIS CAP MAY BE ALREADY BEGINNING TO BREAK ACROSS SOUTH CENTRAL
MINNESOTA AS SHOWERS ARE ALREADY DEVELOPING BETWEEN NEW ULM AND
WINDOM. AS A RESULT...I WOULD NOT BE TOO SURPRISED TO SEE YET
ANOTHER WATCH BOX BE ISSUED SOUTH AND WEST OF SEVERE THUNDERSTORM
WATCH NUMBER 567. THE MAIN SEVERE WEATHER THREATS WILL LIKELY BY
LARGE HAIL AND DAMAGING WINDS.

THIS COLD FRONT WILL BECOME STATIONARY ACROSS NORTHERN AND CENTRAL
IOWA AFTER MIDNIGHT TONIGHT...AND REMAIN NEARLY STATIONARY THROUGH
SUNDAY NIGHT. 850 MB MOISTURE CONVERGENCE IS NOT OVERLY THAT
IMPRESSIVE. AS A RESULT...I AM THINKING THAT THE CONVECTION WILL
LIKELY REMAIN SCATTERED. THROUGH THIS TIME PERIOD...THE 0-6KM
BULK SHEAR REMAINS IN THE 20 TO 30 KNOT RANGE. IN ADDITION...THE
MEAN LAYER CAPES WILL BE CLIMBING INTO THE 1500-2500 J/KG RANGE.
THIS MAY BE SUPPORTIVE OF A FEW ISOLATED SEVERE THUNDERSTORMS
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THE MAIN SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

FURTHER NORTH...THE 0-6 KM IS MUCH MORE SUPPORTIVE OF SUPERCELL
DEVELOPMENT. HOWEVER THERE IS SOME QUESTION OF WHETHER THERE WILL
BE ANYTHING TO SET OFF CONVECTION. BOTH THE GFS AND NAM SUGGEST
THAT A 700 MB SHORT WAVE TROUGH MAY MOVE THROUGH THE AREA LATE
SUNDAY AFTERNOON AND NIGHT. HOWEVER...THEY DIFFER DRAMATICALLY ON
WHETHER ANY PRECIPITATION WILL MOVE INTO OUR AREA. FOR THE TIME
BEING...I JUST WENT WITH A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS.

ON MONDAY AFTERNOON AND NIGHT...A CANADIAN COLD FRONT WILL MOVE
SOUTHEAST THROUGH THE FORECAST AREA. THE NAM HAS THIS FRONT MOVING
THROUGH THE REGION DRY. MEANWHILE...THE GFS DOES GENERATE
PRECIPITATION ALONG IT. FOR THE TIME BEING...I AM LEANING TOWARD
THE GFS AND HAVE KEPT THE LOW PRECIPITATION CHANCES IN THE FORECAST.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THIS
PERIOD WILL BEGIN THIS FORECAST PERIOD WITH AN UPPER LEVEL TROUGH
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY AND GREAT LAKES. AT THE
SURFACE...A CANADIAN HIGH PRESSURE WILL BE BUILDING SOUTH ACROSS
THESE SAME AREAS. THIS HIGH WILL PROVIDE DRY WEATHER...AND NORMAL
TO SLIGHTLY BELOW NORMAL TEMPERATURES.

FROM WEDNESDAY NIGHT INTO THURSDAY...500 MB HEIGHTS WILL RISE
ABOUT 60 DECAMETERS AS AN UPPER LEVEL RIDGE BUILD ACROSS THE
REGION. THIS RIDGE WILL LIKELY REMAIN ACROSS THE AREA INTO
SATURDAY. 850 MB TEMPERATURES ARE FORECAST TO SLOWLY CLIMB FROM
AROUND 12C ON WEDNESDAY MORNING TO AROUND 16C BY SATURDAY MORNING.
AS A RESULT THERE WILL BE A SLOW MODERATION IN TEMPERATURES FROM
NEAR NORMAL TO ABOUT 5 TO 10F ABOVE NORMAL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Jul 1, 5:09 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT SAT JUL 1 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-021000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
509 PM CDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS EVENING INTO THE OVERNIGHT

A COLD FRONT MOVING SLOWLY ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
WILL CONTINUE TO FOCUS SCATTERED THUNDERSTORM DEVELOPMENT THROUGH
THE NIGHT. THE MOST NOTABLE AREA FOR SEVERE THUNDERSTORM POTENTIAL...
WITH STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS...WILL BE ACROSS NORTHEASTERN IOWA THROUGH THE EVENING HOURS...
WITH LESSER THREATS ACROSS SOUTHEAST MINNESOTA INTO SOUTHWEST
AND CENTRAL WISCONSIN. THE SEVERE WEATHER THREAT WILL DECREASE
DRAMATICALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL BECOME STATIONARY ACROSS CENTRAL IOWA AND
NORTHERN ILLINOIS SUNDAY AND MONDAY...AND REMAIN THE FOCUS FOR
THUNDERSTORM PRODUCTION. GOOD INSTABILITY...ALONG WITH FAVORABLE LOW
LEVEL WINDS...WILL PROVIDE THE POTENTIAL FOR SOME OF THESE STORMS TO
BECOME SEVERE. LOCALLY...THE MAIN THREAT AREA WOULD BE NORTHEAST IOWA
AND SOUTHWEST WISCONSIN...ALTHOUGH THE BEST CHANCES LOOK TO BE SOUTH
ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS. THE MAIN SEVERE THREATS
WOULD BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE QUITE POSSIBLE ACROSS POTIONS OF NORTHEAST
IOWA THROUGH 10 PM...AND LESS LIKELY ACROSS SOUTHEAST MINNESOTA
INTO SOUTHWEST WISCONSIN. ALL SPOTTER GROUPS ARE ENCOURAGED
HOWEVER...TO MONITOR THE LATEST FORECAST AND STATEMENTS...AND ANY
LOCAL THUNDERSTORM DEVELOPMENT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

In the hours before

Local storm report, Jul 1, 6:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     MARBLE ROCK             42.96N 92.87W
07/01/2006                   FLOYD              IA   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 14

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:07 PM CDTSevere Thunderstorm WarningARXFloyd38 min
Jul 1, 6:17 PM CDTSevere Thunderstorm WarningARXWinneshiek28 min
Jul 1, 6:30 PM CDTSevere Thunderstorm WarningARXChickasaw37 min
Jul 1, 6:51 PM CDTSevere Thunderstorm WarningARXFayette39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.